What is Prednisone & Why Does It Make Your Face Puffy?

Bodies are always complicated — and bodies dealing with chronic illness and autoimmune disease often have different challenges to navigate than some of their peers. For folks whose treatments involve the corticosteroid (a fancy word for hormones produced in the adrenal cortex or made synthetically to decrease inflammation) like Prednisone, the side effects can often be more obvious — including making your face appear “puffy” or different.

What is Prednisone?

Prednisone is a synthetic steroid hormone meant to work similarly to the naturally-occurring hormone cortisol. Most commonly used as an anti-inflammatory, it helps get your immune system to chill out (read: Do Less) and can patients with Inflammatory Bowl Disease (IBD) find relief or help a transplant patient’s body not reject their new organ.

According to the Mayo Clinic, Prednisone is often used to treat things like rheumatoid arthritis, severe allergic reactions, asthma, and lupus or other autoimmune conditions. It can also be used to treat blood or bone marrow problems, endocrine problems, eye or vision problems, stomach or bowel problems, skin conditions, kidney problems, ulcerative colitis, and flare-ups of multiple sclerosis.

Why does it sometimes make your face puffy?

As we said before, one side-effect of longterm or high-dosage use of a corticosteroid like Prednisone is that your cheeks and neck might swell or you might experience weight gain or a change in where fat is stored in your face, abdomen or neck. This happens because your body is dealing with a change in its natural cortisol levels as the hormone works to reduce swelling and adjust how the immune system functions.

When this happens, often called “moon face” (which is also a side-effect of Cushing’s Syndrome), it can lead to a change in how everything looks. While this a harmless side effect, it can still be difficult to navigate for a number of reasons. For one thing, it can be really jarring to see changes to your face for any reason while dealing with health problems. And, of course, you may need to deal with explaining your body and your health (deeply personal things!) to loved ones and well-meaning strangers — sometimes over and over again.

What can you do about it?

Unfortunately, beyond reducing or discontinuing the dosage of the medication, there’s no clear cut way to treat or reduce this harmless, if-annoying side effect. However, it’s very important to never do-so without the supervision and guidance of your medical professional.

“When we use prednisone, we’re always thinking of how to get people off of it quickly and how to use the least amount,” Lynn M. Ludmer, M.D., a rheumatologist at Baltimore’s Mercy Medical Center, told SELF in an interview in 2017. “This isn’t a candy kind of medication. It’s something that needs to be monitored.”

Ultimately, the one thing that everyone can do to help people who are taking medications they need for their health that affect their appearance (especially in ways that might be difficult for them to process themselves!) is to be supportive and mindful that you can never truly know someone else’s health story. Don’t make assumptions and be respectful of how deeply personal and challenging wrestling with a health problem can be in the long- and short- term.

Celebrities like Sarah Hyland and Ashley Judd have come out to talk about their experiences with these side effects. In an instagram story in 2017, Hyland — who has kidney dysplasia — talked about how the medicine she was taking affected her face (and how she liked using a face roller to make her face feel better).

More recently, the Internet rallied around Judd, who has reportedly been experiencing the side effects for a number of years, after actor Dean Cain appeared to make disparaging comments about her face.

Back in 2012, when Judd first got wind of equally annoying and uninformed criticism of her appearance, she wrote an op-ed for The Daily Beast that pretty efficiently shut down the nonsense: “The assault on our body image, the hypersexualization of girls and women and subsequent degradation of our sexuality as we walk through the decades, and the general incessant objectification is what this conversation allegedly about my face is really about. … That women are joining in the ongoing disassembling of my appearance is salient. Patriarchy is not men. Patriarchy is a system in which both women and men participate.”

She said it best, but we’ll just add: Be cool, don’t be that guy. And, when it comes to health, you never know what someone else is wrestling with.

Comments